Advertisment
Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:1359

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (523 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References
   Article Figures

 Article Access Statistics
    Viewed1582    
    Printed29    
    Emailed0    
    PDF Downloaded90    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2014  |  Volume : 24  |  Issue : 3  |  Page : 195-196
 

D-penicillamine-induced membranous nephropathy


Department of Nephrology, Stanley Medical College, Chennai, Tamil Nadu, India

Date of Web Publication6-May-2014

Correspondence Address:
N D Srinivasa Prasad
8/14, Ashtabujam 1st Lane, Choolai, Chennai - 600 112, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.132024

Rights and Permissions



How to cite this article:
Senthil Kumar R P, Srinivasa Prasad N D, Tirumavalavan S, Fernando M E. D-penicillamine-induced membranous nephropathy. Indian J Nephrol 2014;24:195-6

How to cite this URL:
Senthil Kumar R P, Srinivasa Prasad N D, Tirumavalavan S, Fernando M E. D-penicillamine-induced membranous nephropathy. Indian J Nephrol [serial online] 2014 [cited 2020 Jul 14];24:195-6. Available from: http://www.indianjnephrol.org/text.asp?2014/24/3/195/132024


Sir,

A 24-year-old lady was evaluated for primary infertility, severe anemia and jaundice and was diagnosed to have Wilson's disease. She received d-penicillamine 1 g/day in divided doses in 2011.

In February 2013, she noticed facial puffiness, pedal edema, and frothy urine but no hematuria, oliguria, lithuria, bone pain, or bony deformities. On evaluation, she was normotensive. Her labs included proteinuria 3+, nil active sediments, sterile urine, 24 h urine protein of 10.9 g, hemoglobin of 12.2 g/dl, normal bleeding and clotting profile, serum creatinine of 0.8 mg/dl, normal liver function tests, elevated total cholesterol and triglycerides. Ultrasonography of abdomen revealed normal-sized kidneys with preserved corticomedullary differentiation. Renal biopsy under light microscopy [Figure 1] showed six glomeruli with normal cellularity, patent capillary loops, and normal mesangial cellularity. Tubulointerstitium and vessels were unremarkable. Basement membrane showed pinhole lesions on methenamine-silver stain. Immunofluorescence revealed three glomeruli with IgG 3+ and C3c 2+ in capillary walls. A diagnosis of membranous nephropathy (MN) was made.
Figure 1: Light microscopic picture: Normal sized glomerulus with patent capillary loops and uniform thickening of capillary wall

Click here to view


Serum auto-antibodies to M type Phospholipase A 2 receptor (MPLA 2 R), on indirect immunofluorescence was negative (1:10 dilution). The prevalence of MPLA 2 R antibodies in patients with primary MN is 68.5%. [1] There is still 30% false negativity with serum MPLA 2 R antibodies in primary MN. Tissue staining for MPLA 2 R has sensitivity of 75% and specificity of 83%. [2] Tissue staining for MPLA 2 R could not be done in our patient.

D-penicillamine was stopped and she continued oral zinc and vitamins. After 3 months of drug withdrawal, the proteinuria started improving. At 5 months, 24 h urine protein was 4.2 g. At last follow-up on 28.10.13, her 24 h urine protein was 960 mg and serum creatinine 0.8 mg/dl.

Secondary MN is due to autoimmune diseases, chronic infections, malignancy, therapeutic agents, or denovo MN in renal allograft. The most common therapeutic agents implicated in secondary MN are nonsteroidal anti-inflammatory drugs, mercury-containing skin lightening agents, d-penicillamine, gold salts, bucillamine, antitumor necrosis factor agents, etanercept, infliximab and adalimumab. D-penicillamine-induced MN can occur at any age and usually develops within 6-12 months of exposure to the offending agent, but the onset may be delayed for 3-4 years. [3] Our patient developed MGN after 18 months of exposure to d-penicillamine. The spectrum of d-penicillamine induced nephropathy is-MN (80%), tubulointerstitial disease, minimal change disease, crescentic glomerulonephritis, Goodpasture's syndrome and renal-limited vasculitis. [4] The mean time to resolution of proteinuria was 9-12 months, and in some cases it may take up to 2-3 years. In the majority proteinuria disappeared within 7 months after stoppage of d-penicillamine. Patients treated with corticosteroids had a faster response. [5]

This letter was intended to share the availability of serum MPLA2R antibody testing and tissue staining for MPLA 2 R and to reiterate that d-penicillamine induced MN is potentially reversible once it is stopped.

 
  References Top

1.Hoxha E, Harendza S, Zahner G, Panzer U, Steinmetz O, Fechner K, et al. An immunofluorescence test for phospholipase-A 2 -receptor antibodies and its clinical usefulness in patients with membranous glomerulonephritis. Nephrol Dial Transplant 2011;26:2526-32.  Back to cited text no. 1
    
2.Ronco P, Debiec H. Pathogenesis of membranous nephropathy: Recent advances and future challenges. Nat Rev Nephrol 2012;8:203-13.  Back to cited text no. 2
    
3.Larsen CP, Messias NC, Silva FG, Messias E, Walker PD. Determination of primary versus secondary membranous glomerulopathy utilizing phospholipase A 2 receptor staining in renal biopsies. Mod Pathol 2013;26:709-15.  Back to cited text no. 3
    
4.Katz WA, Blodgett RC Jr, Pietrusko RG. Proteinuria in gold-treated rheumatoid arthritis. Ann Intern Med 1984;101:176-9.  Back to cited text no. 4
    
5.Habib GS, Saliba W, Nasheshli M, Armadi Z. Penicillamine and nephritic syndrome. Eur J Intern Med 2006;17:343-8.  Back to cited text no. 5
    


    Figures

  [Figure 1]

This article has been cited by
1 Penicillamine
Reactions Weekly. 2015; 1533(1): 358
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07